advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Adelaide, South Australia, Australia:

My 17 year old son has just been diagnosed with diabetes. He has been having hypo's lately and has also been having some seizures. Why is this? What is the mechanism of him having these seizures?

Answer:

Your son probably has what is now called Typeá1 or autoimmune. Usually, this needs to be treated with insulin immediately it is diagnosed, but soon after that there may be a temporary recovery of his own ability to make insulin. This is called the honeymoon period and it usually only lasts for a few weeks. During this time, however, the amount of insulin by injection is normally decreased and if you are not following blood sugars closely there may be times when too much insulin is being given. The blood sugar, which is the main fuel for the brain, may then fall too low (hypoglycemia) and result in seizures. You need to discuss with his doctor how to prevent this and at the same time keep his blood sugars from going too high.

DOB

DTQ-20000807010520
Original posting 13 Sep 2000
Posted to Hypoglycemia and Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.